Responding to poisoning and drug intoxication

• Management of the casualty with self-poisoning (overdose) should focus on airway, breathing and circulation support to prevent cardiorespiratory arrest while waiting for drug elimination from the body. Basic and advanced life support should proceed according to the standard guidelines when there is cardiac arrest (Chapters 5 and 6).

• Airway and breathing - basic airway opening manoeuvres should be used. If the patient is not breathing, the lungs should be ventilated using a pocket mask or bag-valve-face-mask and the highest possible concentration of oxygen. It is especially important to avoid any mouth-to-mouth contact in the presence of toxins such as cyanide, hydrogen sulphide, corrosives and organophosphates (Resuscitation Council UK 2000).

• Early intubation - pulmonary aspiration of gastric contents is highly likely after poisoning. Early intubation is recommended in unconscious casualties who are unable to protect their own airway (AHA & ILCOR 2000).

• It is important to identify the poison as soon as possible after resuscitation has started. Relatives, friends and emergency medical system crews may be able to provide information. The casualty should also be examined for needle puncture marks, tablet residues, signs of corrosion in the mouth or skin breakdown from lying in one position during prolonged coma.

• The TOXBASE (www.spib.axl.co.uk), co-ordinated by the Edinburgh Centre of the National Poisons Information Service (NPIS), can be accessed for specialist help on specific therapeutic measures.

• The emphasis with any poisoning should be on intensive supportive therapy, correction of hypoxia, acid-base and electrolyte disorders. The following specific therapeutic measures may be useful (AHA & ILCOR 2000).

—Gastric lavage followed by activated charcoal - only recommended within one hour of ingesting the poison. Tracheal intubation should precede this intervention.

—Haemodialysis or haemoperfusion may increase drug elimination.

—Specific antidotes may be effective in certain situations, as shown in Table 13.4.

Table 13.4 A guide to poisons and possible antidotes or therapeutic measures.

Poison

Specific antidote or possible therapeutic

measure

Paracetamol

N-acetylcysteine

Benzodiazapines (midazolam,

Flumazenil

diazepam, lorazepam)

Tricyclic antidepressants

No specific antidote but administration of

sodium bicarbonate may provide some

myocardial protection and prevent

arrhythmias

Opioids

Naloxone - the duration of action is shorter

than the duration of most opioids and

repeated doses may be needed

Cocaine toxicity

No specific antidote but small doses of

intravenous benzodiazepines are effective

first-line agents. Nitrates may be used as

second-line therapy for myocardial

ischaemia. Labetalol (alpha- and beta-

blocker) is helpful for tachycardia and

hypertensive emergencies

Digoxin

Digoxin-specific Fab antibodies (Digi-bind)

Organophosphate insecticides

High-dose atropine

Cyanide

Sodium nitrite, sodium thiosulphate or dicobalt

edetate

0 0

Post a comment